Skip to main content

Report of an outbreak of toxicity from a novel drug of abuse in the UK: Eric-3

Introduction

We present a case series of toxicity due to a novel substance in the UK: Eric-3. Novel drugs of abuse are becoming more common throughout the world, and they represent particular difficulties in their acute management. A recent report from the European Monitoring Centre for Drugs and Drug Addiction and Europol has reported 49 new psychoactive substances reported via its early warning system.

Methods

This was a retrospective case-note review over a 6-month period. Patients were included if their presentation was due to recent ingestion of Eric-3. Physiological data, symptoms, outcome and destination of the patient from the emergency department were collected. Postmortem toxicological analysis was obtained for one of the two patients who died.

Results

Forty-one attendances were identified from 18 patients. Two patients died and five were admitted to the ICU. Heart rate and temperature on arrival tended to be above normal (mean heart rate was 112 bpm, with an SD of 18; mean temperature was 37.45°C with an SD of 0.95). In total, 63.4% of attendances included agitation and 34.1% choreiform movements. α-Methyltryptamine and 3-/4-fluoroephedrine were found in the blood of one of the patients who died.

Conclusion

In this outbreak in the UK, Eric-3 gave symptoms similar to other stimulants known as legal highs, including death. It may have been a novel substance, 3-/4-fluoroephedrine. This underlines the need for prospective data collection and early national and international information sharing.

References

  1. 1.

    EMCDDA: Europol Annual Report on the Implementation of Council Decision 2005/387/JHA Lisbon: EMCDDA/Europol; 2011.

    Google Scholar 

  2. 2.

    Brandt SD, et al.: Drug Test Anal. 2010, 2: 377-382. 10.1002/dta.155

    Article  CAS  PubMed  Google Scholar 

  3. 3.

    Sikk K, et al.: Acta Neurol Scand. 2007, 115: 385-389. 10.1111/j.1600-0404.2007.00818.x

    Article  CAS  PubMed  Google Scholar 

  4. 4.

    Stepens A, et al.: N Engl J Med. 2008, 358: 1009-1017. 10.1056/NEJMoa072488

    Article  CAS  PubMed  Google Scholar 

  5. 5.

    Murphree HB, et al.: Clin Pharmacol Ther. 1961, 2: 722-726.

    Article  CAS  PubMed  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to C Morden.

Rights and permissions

This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article's Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article's Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated in a credit line to the data.

Reprints and Permissions

About this article

Cite this article

Morden, C., Haig, S. & Kelly, C. Report of an outbreak of toxicity from a novel drug of abuse in the UK: Eric-3. Crit Care 17, P267 (2013). https://doi.org/10.1186/cc12205

Download citation

Keywords

  • Early Warning
  • Information Sharing
  • Warning System
  • Drug Addiction
  • Physiological Data